Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 4, 2019, 6:55 PM HST for Kauai County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2019, 6:55 PM HST (04:55 UTC)
- Expired
- Aug 4, 2019, 10:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:45 PM HST | FLASH FLOOD | Anahola, HI | FLOODING BLOCKING ACCESS TO SOME HOMES IN ANAHOLA. NO DAMAGE REPORTED. |
| Aug 4, 7:45 PM HST | HEAVY RAIN 0 | Anahola, HI | FLOODING BLOCKING ACCESS TO SOME HOMES. NUISANCE FLOODING NO IMPACTS. |
| Aug 4, 7:55 PM HST | FLASH FLOOD | 1 N Kapaa, HI | WATER FLOWING OVER KEAPANA BRIDGE. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
677
WGHW50 PHFO 050455
FFWHFO
HIC007-050800-
/O.NEW.PHFO.FF.W.0008.190805T0455Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
655 PM HST Sun Aug 4 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1000 PM HST.
* At 654 PM HST, radar indicated heavy rain near Kilauea. Rain was
falling at a rate of 2 to 4 inches per hour. Flash flooding is
expected to begin shortly.
* Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Wailua, Wailua Homesteads, Kapaa, North
Fork Wailua Trails and Princeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.
LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
2205 15934 2200 15933 2200 15943 2223 15945
2222 15943 2224 15940
$$
RCB2 follow-up statements
442
WGHW70 PHFO 050554
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
754 PM HST Sun Aug 4 2019
HIC007-050800-
/O.CON.PHFO.FF.W.0008.000000T0000Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
754 PM HST Sun Aug 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 748 PM HST, radar indicated heavy rain across the warned area.
Flash flooding is expected to begin shortly. Rainfall rates of 1 to
2 inches per hour continue to fall over the warning area in
northeastern Kauai. Although the heaviest rainfall is decreasing,
significant water flows in local area streams will continue for the
next few hours.
Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Wailua, Wailua Homesteads, Kapaa, North
Fork Wailua Trails and Princeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.
LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
2205 15934 2200 15933 2200 15943 2223 15945
2222 15943 2224 15940
$$
RCB868
WGHW70 PHFO 050752
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
952 PM HST Sun Aug 4 2019
HIC007-050800-
/O.EXP.PHFO.FF.W.0008.000000T0000Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
952 PM HST Sun Aug 4 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 1000 PM HST...
Weather radar showed that heavy rain has ended. Elevated water
levels in local area streams will slowly recede over the next few
hours.
LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
2205 15934 2200 15933 2200 15943 2223 15945
2222 15943 2224 15940
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:35 PM HST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 3:35 PM HST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 335 PM HST Sun Aug 4 2019 .SYNOPSIS... The weather pattern for the next few days will be highly dependent on the size, track and intensity of Tropical Cyclone Flossie. A wetter weather pattern is setting up as the moisture field associated with Flossie moves across the area from east to west. Instability caused by an upper level trough just northwest of the area will keep the airmass a bit unstable allowing for a slight chance of thunderstorms over some areas. A trade wind weather pattern is forecast to make a return later in the week and on into next weekend. && .DISCUSSION... A mid and upper level trough is located just to the northwest of Kauai. It's associated instability along with lingering moisture from Tropical Cyclone Erick has allowed for thunderstorms to form over and around Kauai. Thus a slight chance of thunderstorms are possible there through tonight. Elsewhere, moisture embedded in the low level flow is providing for some passing showers over some windward and mauka locations, while most leeward locations are generally dry. Tropical Cyclone Erick, currently located several hundred miles southwest of the state, continues to move westward away from the area. The lingering impacts from Erick are higher humidity levels along with a swath of high cirrus clouds which will be moving over the west end of the state overnight. Tropical Cyclone Flossie is currently centered several hundred miles east of the state. Our upcoming weather pattern will be highly dependent on the size, track and intensity of Flossie as it nears the vicinity of main Hawaiian Islands. The 11 AM HST forecast for Flossie from the Central Pacific Hurricane Center has the center passing by just north of the state Monday and Tuesday. A mid and upper level trough currently centered just northwest of the state is forecast to linger over the next few days. This will keep the airmass a bit less stable than normal. The strongest winds associated with Flossie are located in the north semicircle of the system. Thus on its projected track, winds are not expected to play much of a factor in our forecast at this time. The biggest concern is the moisture field associated with the system interacting with the mid and upper level trough. Shower activity is expected to ramp up later tonight and Monday over the east end of the chain, then spread up the island chain late Monday into Tuesday. Also instability caused by the mid and upper level trough will keep the airmass a bit on the unstable side. The increased moisture from Flossie along with the instability associated with the trough will allow for for the potential for heavy rainfall and possible thunderstorms over the east end of the state Monday and Monday night. Thus a Flash Flood Watch has been issued for Maui and the Big Island beginning Monday morning. This may later need to be expanded further up the chain as the moisture spreads westward. By Wednesday, the east end of the state is expected to become drier as the moisture field from Flossie moves westward. However, the global models continue to keep higher precipitable water values over the central and western end of the state. With the trough lingering just to our northwest, a continued wet weather pattern may continue across some areas. Later in the week and on into next weekend, we expect trade winds to make a return as high pressure builds in northeast of the area the the effects of Flossie pull away to the north. However the trough is forecast to linger just to our northwest. Shower activity will be highly dependent on incoming moisture availability mainly affecting windward and mauka areas. However confidence in the details that far out in the forecast is rather low at this time. && .AVIATION... A few thunderstorms remain ongoing across Kauai and Oahu this afternoon, but activity is expected to die off shortly after sunset. AIRMET Sierra for mountain obscuration on Kauai remains in effect. Further to the east, a few higher topped showers (around FL300) have developed over the Kona slopes, but have not produced any lightning. These clouds and showers are expected to clear out with land breezes overnight. TC Flossie continues to approach the state from the east and will bring increased chances for TSRA late tonight and Monday, mainly for the Big Island and Maui. && .MARINE... Tropical Cyclone Flossie continues to move west toward the Hawaiian Waters and continues to weaken. Swells from Flossie will produce seas near the 10 foot Small Craft Advisory threshold in areas of the Hawaii Coastal Waters exposed to the east swells. The swells from Flossie will also produce warning level surf along east facing shores of the Big Island and Maui and surf above the advisory level along east facing shores of Molokai, Oahu and Kauai. Surf will remain small along others shores for the next few days. Surf along south facing shores will rise over the second half of the week as swells from the Tasman Sea arrive. A ridge north of the Hawaiian Waters will maintain moderate to fresh trade winds this evening. Flossie is forecast to move into the eastern offshore waters tonight with strong east to southeast winds north of the cyclone and lighter and variable winds south of the cyclone. As Flossie dissipates, moderate trade winds will spread back over the area during the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Monday morning through late Monday night for Maui-Big Island. High Surf Warning until 6 AM HST Monday for Maui Windward West- Windward Haleakala-South Big Island-Big Island North and East. High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward. Small Craft Advisory until 6 AM HST Monday for Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Burke AVIATION...Dye MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:19 PM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 48 hr |
| Aug 4, 6:07 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 5, 1:58 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 5, 6:51 AM HST | Areal Flood Advisory | HFO | Kauai | 88 min |
| Aug 5, 1:06 PM HST | Areal Flood Advisory | HFO | Kauai | 96 min |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.